Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 36, NWS Midland/Odessa, TX

June 7, 2023Andrews County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 7, 2023, 8:22 PM CDT for Andrews County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2023, 8:22 PM CDT (01:22 UTC)
Expired
Jun 7, 2023, 11:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 56 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 9:30 PM CDTFLASH FLOODAndrews, TXWidespread street and yard flooding reported in Andrews via mping.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2764 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

176 
WGUS54 KMAF 080122
FFWMAF
TXC003-080430-
/O.NEW.KMAF.FF.W.0036.230608T0122Z-230608T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
822 PM CDT Wed Jun 7 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Central Andrews County in western Texas...

* Until 1130 PM CDT.

* At 822 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Andrews and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams. 
Water levels can rise rapidly and sweep children away.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3239 10270 3238 10244 3220 10242 3221 10269

FLASH FLOOD...RADAR INDICATED

$$

David Hennig
1 follow-up statement
615 
WGUS74 KMAF 080209
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
909 PM CDT Wed Jun 7 2023

TXC003-080430-
/O.CON.KMAF.FF.W.0036.000000T0000Z-230608T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Andrews TX-
909 PM CDT Wed Jun 7 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT THIS 
EVENING FOR CENTRAL ANDREWS COUNTY...

At 909 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Additional rainfall amounts of 2 to 3 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Andrews and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams. 
Water levels can rise rapidly and sweep children away.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3239 10270 3238 10244 3220 10242 3221 10269

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

David Hennig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 6:27 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 7, 6:27 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
627 PM CDT Wed Jun 7 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 113 PM CDT Wed Jun 7 2023

An upper jet supporting low pressure over California is currently
directed across northern Mexico with a jet max entering far West
Texas. Lift associated with the jet should cause scattered showers
and thunderstorms to develop...initially in the Guadalupe and
Davis mountains over the next couple of hours, then spreading east
into the adjacent plains, Permian Basin, and Trans Pecos. Shear
and instability are enough to support a marginal threat for large
hail, strong winds, and very heavy rain that could create local
flooding problems in areas with poor drainage or are low lying.

We have to enjoy the below normal temperatures today because they
are the last we will see for a while. High pressure over Mexico
builds north and asserts itself as 500mb heights rise from 580dam
today to 584dam Thursday. This combined with westerly winds take
highs into the 90s tomorrow with the upward trend only beginning.

Hennig

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 113 PM CDT Wed Jun 7 2023

After below-normal temperatures for the start of June, we are
flipping to the other extreme with above normal highs beginning
this weekend and continuing through the long term period. On
Friday, the upper ridge which has been comfortably sitting to our
west will shift over Texas in response to an upper low over NV,
increasing thickness for the area. This, along with consistent
southerly surface flow, will produce temperatures in the 90s and
100s through next week. Areas along the Trans Pecos could see
triple digit temperatures as early as Friday or Saturday while
much of the Permian Basin will hit triple digits sometime Sunday
through Tuesday. In terms of precipitation, the long term looks
dry with the exception of late Friday as the ridge shifts east and
a disturbance moves across. This could potentially bring a few
thunderstorms to the eastern Permian Basin and lower Trans Pecos,
but confidence is low of anything more widespread so will just
maintain minimal POPs for this time period to account for the
uncertainly. There is a non-zero chance of an isolated
thunderstorm developing off the Guadalupe and Delaware Mountains
any afternoon next week which shouldn't make it beyond the higher
terrain, but otherwise, a the long term is dry.

A little climatology fun...the current forecast has the first
triple digit day for Midland Int'l Air and Space Port this year
as being Sunday, June 11th. Since 1990, the average date of the
first 100+ degree day is May 22nd, so if we hit triple digits on
Sunday, that will be around 20 days later than our average. In the
1990-present time frame, the latest date we ever hit triple
digits at Midland Int'l occurred in 1992 which was July 1st and
the earliest was in 2012 on April 25th!

-Zuber

&&

.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Wed Jun 7 2023

Scattered thunderstorms are ongoing at issuance near CNM/PEQ/FST,
and thus have included VCTS/TEMPO mention at those terminals, as
well as HOB, early in the period to account for storms. Erratic
gusty winds, lightning, hail, and MVFR conditions in heavy rain
are possible with storms that impact area terminals. Will monitor
and amend as needed this evening, particularly if activity looks
to move east and impact INK/MAF. Outside of storms, VFR conditions
will prevail and winds will generally be E/SE through tonight,
then shift to the S/SW on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               62  92  65  98 /  40   0   0   0
Carlsbad                 59  94  62  97 /  40   0   0   0
Dryden                   65  94  68 100 /  50  10   0   0
Fort Stockton            61  94  67  98 /  50   0   0  10
Guadalupe Pass           59  86  64  88 /  20   0   0   0
Hobbs                    57  91  62  94 /  70   0   0   0
Marfa                    52  89  55  91 /  50   0   0  10
Midland Intl Airport     62  94  66  97 /  50   0   0   0
Odessa                   62  94  68  98 /  50   0   0   0
Wink                     61  97  65 100 /  60   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....88
AVIATION...84
Hazardous weather outlook, Jun 7, 1:14 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
114 PM CDT Wed Jun 7 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-081815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
114 PM CDT Wed Jun 7 2023 /1214 PM MDT Wed Jun 7 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low potential of severe storms this afternoon and evening
across all of West Texas and Southeast New Mexico. Any severe storms
that do develop will be accompanied by large hail and/or damaging
winds. Heavy rainfall may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 7, 6:26 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
526 PM MDT Wed Jun 7 2023

NMZ028-072345-
Eddy County Plains NM-
526 PM MDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of north central Eddy
County through 545 PM MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Artesia, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Artesia and Artesia Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 10453 3296 10421 3280 10439 3287 10454
TIME...MOT...LOC 2325Z 214DEG 18KT 3296 10440

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

10
Special weather statement, Jun 7, 6:31 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
531 PM MDT Wed Jun 7 2023

NMZ028-080015-
Eddy County Plains NM-
531 PM MDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of central Eddy County
through 615 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad North, or near Carlsbad, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Lake Avalon, Otis,
Cavern City Air Terminal and Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3228 10435 3261 10433 3272 10395 3221 10399
TIME...MOT...LOC 2331Z 272DEG 9KT 3246 10424

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, Jun 7, 7:01 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
701 PM CDT Wed Jun 7 2023

TXZ274-080045-
Reeves County Plains TX-
701 PM CDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of west central Reeves
County through 745 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Toyah, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pecos, Toyah and Pecos Municipal Airport.

This includes Interstate 20 between mile markers 7 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3124 10404 3154 10359 3123 10340 3111 10393
      3115 10397
TIME...MOT...LOC 0001Z 249DEG 24KT 3122 10393

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, Jun 7, 7:08 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
708 PM CDT Wed Jun 7 2023

NMZ028-034-TXZ059-273-274-080100-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Eastern Culberson County TX-Reeves County Plains TX-
708 PM CDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of southeastern Eddy,
southwestern Lea, northwestern Reeves, northeastern Culberson and
northwestern Loving Counties through 800 PM CDT/700 PM MDT/...

At 708 PM CDT/608 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Red Bluff Reservoir, or 25 miles
northwest of Mentone, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Red Bluff Reservoir and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3177 10415 3191 10421 3203 10410 3218 10406
      3238 10368 3203 10347
TIME...MOT...LOC 0008Z 232DEG 16KT 3201 10385

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Local storm report, Jun 7, 7:58 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
758 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Hail             3 WNW Longfellow        30.18N 102.69W
06/07/2023  E1.75 inch       Pecos              TX   Trained Spotter

&&
Local storm report, Jun 7, 8:22 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
822 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Hail             1 WSW Andrews           32.32N 102.57W
06/07/2023  E1.00 inch       Andrews            TX   Public

            Report from mPING: Quarter (1.00 in.).

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:01 PM CDTSpecial Weather StatementMAFReeves44 min
Jun 7, 7:03 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell57 min
Jun 7, 7:08 PM CDTSpecial Weather StatementMAFLoving52 min
Jun 7, 7:41 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos64 min
Jun 7, 7:57 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster, Pecos, Terrell63 min
Jun 7, 8:14 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines46 min
Jun 7, 8:15 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster60 min
Jun 7, 8:25 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Loving, Winkler65 min
Jun 7, 8:51 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Ector, Gaines, Martin, Midland and 1 more54 min
Jun 7, 9:03 PM CDTSevere Thunderstorm WarningMAFBrewster39 min
Jun 7, 9:26 PM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Jun 7, 9:33 PM CDTSevere Thunderstorm WarningMAFGlasscock57 min
Jun 7, 9:40 PM CDTDust Storm AdvisoryMAFCrane, Ector, Glasscock, Howard, Martin, Midland and 2 more65 min
Jun 7, 9:41 PM CDTFlash Flood WarningMAFAndrews3 hr
Jun 7, 9:42 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFAndrews, Ector, Glasscock, Howard, Martin, Midland63 min
Jun 7, 9:45 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Gaines, Howard, Martin60 min
Jun 7, 10:23 PM CDTFlash Flood WarningMAFDawson, Gaines, Martin3 hr
Jun 7, 10:29 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan37 min
Jun 7, 10:42 PM CDTSpecial Weather StatementMAFBorden, Howard48 min
Jun 7, 10:50 PM CDTFlash Flood WarningMAFBorden, Dawson, Howard, Martin3 hr
Jun 7, 11:15 PM CDTSpecial Weather StatementMAFMitchell, Scurry60 min
Jun 7, 11:23 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry52 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.